Jump to content

Insomnia For One Week


mkoven
 Share

Recommended Posts

I am at my wits end. I haven't slept more than three hours a night for the past week. I have had some issues in the past and have apnea, but nothing like this. Some of it may be hormonal, as perimenopause progresses. but i'm going nuts. benadryl does nothing-- makes me more tired but doesn;t put me out. my doc gives me 5 5mg pills of sonata per month, but they are not working, and I now only have one pill left for the next three weeks.. he hasn't returned my recent messages about this. i'm sure that he's busy and that for a "normal" person, a week with minimal sleep is not considered a crisis. but for someone with my health issues, it feels like it is becoming one. I don't know if he is concerned I'm going to become addicted?

so part of this is a rant. why can't my doctor call back or answer my emails? does he hope that if he blows me off it will fix itself?

in the interim, i guess i just have to resign myself to not sleeping. i have a bottle of melatonin, but am nervous about trying it. It feels like it's getting harder to sleep the longer I don't sleep.

Link to comment
Share on other sites

"It feels like it's getting harder to sleep the longer I don't sleep."

Unfortunately, this is EXACTLY what happens to us. Norepinephrine is the "waking up" transmitter, so the more you churn out, the less you sleep. I did this for years, it stinks!!!!! It will make you nuts! I find that Klonopin and melatonin help more than any sleeping pill I've ever taken. BB's destroy your natural melatonin, so sometimes, it needs supplementing. Since I am hypertensive, it acts as an alternate, weaker BB, when my Propranolol has worn off. Sonata is one of the weakest/short acting sleeping pills, there are others out there that may work better, as long as you can get your doc to call you back. If you want to do it unmedicated, you'd probably have to stay flat all weekend so that you don't start churning out the norepi. Good luck! Wishing you 12 hours of sweet, dreamless sleep!

Link to comment
Share on other sites

I am sorry this is happening to you. I agree with you that it is a problem -- a big problem, in my opinion. My daughter experienced this, and it got to the point where she was hallucinating, as well has having all kinds of other visual issues, from lack of sleep. Her primary care doctor wouldn't do anything, the cardiologist referred us back to the primary care doctor. Eventually we ended up at a psychiatrist who was the only person we found who would help her. She started on Trazodone. That worked for a while, but then stopped working. She now is on Seroquel.

Sleep is so important for our bodies. I'm sorry your doctor doesn't seem to be taking this too seriously, because I think it is a big problem. I would try your doctor again, and if that doesn't work, you might need to look elsewhere, possibly to a psychiatrist, as they seem to be comfortable with prescribing sleep meds.

Link to comment
Share on other sites

Guest tearose

I suggest re looking the meds you are on. You may have developed a tolerance and need to withdraw! I had this happen to me and was better off everything.

I do not suggest going to another doctor! The last thing you need is another drug to possibly counteract your out of balance system.

Also, be careful with benedryl, this gave me the opposite effect and kept me awake. As does Advil.

Can you go back to your prescribing doctor and discuss "tolerance" issues?

Do look into this soon. I personally understand the challenges of non restorative sleep.

hugs,

tearose

Link to comment
Share on other sites

Thanks, you guys. I don't think it could be tolerance, as I only get 5 doses of sonata a month, and at half the normal dose. So that is roughly equivalent to half the normal dose, once per week. I have taken three pills this week, but pretty much in vain. The benadryl has just been this week.

I had some big hormonal shift last weekend that seemed to precipitate all this. And maybe the time change confused my body. I'm just really losing it. I hate that I'm getting ignored. My headaches, heart racing, pain, mood, and concentration are all getting worse the longer this goes. I don't know if he is afraid of giving me addictive drugs, but I am not an addictive personality. I've never shown any tendencies to abuse meds or any other substance. I've been seeing him for seven years, and the meds I take now are for ans and allergies.He should know that I would not be pestering him if I were not really struggling.

Link to comment
Share on other sites

I'm so sorry. Sleep deprivation always makes my symptoms flare up, and the longer I don't get adequate sleep the harder things get. Sleep is so important! I'm sorry your doctor hasn't been more helpful.

For what it's worth, melatonin has been very helpful for me. I take 3mg every night. It helps me to sleep, but it doesn't make me groggy in the morning like other sleeping pills do. It might be worth trying.

When things get really bad for me, I do have a prescription of Ambien that I take as needed. I can't take it nightly because it makes me too groggy in the mornings/early afternoon. But if I have been sleep deprived for too long, the morning grogginess is much preferred to the not sleeping at all! My cardiologist is the one who called that prescription in for me when my POTS flared up so badly and I desperately needed sleep. Maybe you have another doctor besides a PCP who would be willing to give you a prescription for a sleeping pill?

I used to take Sonata in the past, but found it to be a fairly short acting sleeping pill. It would last for about 4 hours. It was perfect for when I woke up at 3 or 4am and couldn't get back to sleep, but if I took a Sonata when I first went to bed I had a hard time getting a full nights sleep. The pill just didn't last that long. From what I remember my doctor saying, Sonata is a sleeping pill made for insomniacs who wake up really early in the morning and can't get back to sleep. It helps you to sleep for just a few more hours, but then still be able to get up in the morning. If it is something you are taking when you first go to bed it may be that you just need a longer acting sleeping pill.

I hope you can find something to help, and I hope you can sleep well tonight. It is miserable being awake all night.

Hugs, smiles, and sleeping dust,

Rachel

Link to comment
Share on other sites

Thanks again, you guys! Brief update. I probably slept 5-6 hours last night, which felt downright luxurious. I tried a tiny bit of melatonin (.5). It gave me a weird head rush and some stomach weirdness, but not longlasting. I can't swear that this is what let me sleep, but I am willing to try again.

I finally did hear back from my pcp over email, who said that he had called in an ambien rx, but noone had notified me of this. If melatonin doesn't cut it, I will try. I have to go to a conference from Tuesday to Sunday, and really want to be back on a sleeping schedule. Even five hours may be enough to make me feel a little human.

I have always been a reasonably good sleeper, with a tendency to wake often, but could always fall back asleep. I'm sure this recent stretch is perimenopausal hormones added to my ans issues. From my brief internet reading, it sounds like sleep issues are one of the big things that drive perimenopausal women to the brink, even without POTS. Oh joy.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...